NEWS:AIDS ANTIVIRAL DRUG MAY RAISE RISK OF DEVELOPING DIABETES

A recent report suggests that AIDS patients taking the antiviral drug abacavir may develop diabetes.


The report cites the case of a 47 year old man with no family history of diabetes who began a course of abacavir (300 mg twice daily) after radiation treatment for Kaposi’s sarcoma.


The man’s blood glucose level dropped dramatically while on abacavir and he experienced marked lethargy. However, within two weeks of discontinuing abacavir, his blood glucose levels were back to normal. It is not clear whether the abacavir caused the diabetes or whether, when given with other drugs such as hydrochlorothiazide and didanosine, it acted to potentiate their known hyperglycaemic effects (N Engl J Med, 2001; 344: 142-4).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.